Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 85, NWS Midland/Odessa, TX

July 25, 2004Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 25, 2004, 3:15 PM CDT for Pecos County, Terrell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2004, 3:15 PM CDT (20:15 UTC)
Expired
Jul 25, 2004, 7:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 176 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 252016
FFWMAF
TXC371-443-260000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT SUN JUL 25 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PECOS COUNTY IN SOUTHWEST TEXAS
  TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 300 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS ACROSS PECOS AND   
  TERRELL COUNTIES REPORTED THAT HIGH WATER AND ROAD CLOSURES        
  CONTINUED. TERRELL COUNTY OFFICIALS REPORTED THAT A PORTION OF THE 
  DRY CREEK BRIDGE ON HIGHWAY 349 HAD BEEN WASHED OUT 25 MILES NORTH 
  OF DRYDEN. THE HIGHWAY IS CLOSED. HIGHWAY 285 BETWEEN FORT         
  STOCKTON AND SANDERSON REMAINED UNDERWATER...BUT THE WATER WAS     
  REPORTED TO BE RECEDING. 

ADDITIONAL RAINFALL RATES OF 1 INCH PER HOUR REMAIN POSSIBLE ACROSS 
EASTERN PECOS AND ALL OF TERRELL COUNTY THROUGH 5 PM CDT. RUN OFF OF 
RAIN WATER WILL POSE AN ADDITIONAL THREAT OF FLASH FLOODING INTO THE 
EARLY EVENING HOURS. MOTORISTS AND RESIDENTS ARE URGED TO REMAIN 
ALERT TO THE DANGERS OF FLASH FLOODING. TRAVEL IS STRONGLY 
DISCOURAGED ACROSS THE WARNED AREA AND MANY HIGHWAYS ARE CLOSED.

LAT...LON 2990 10231 2985 10195 3058 10167 3091 10193 3101 10239     
      3040 10300

$$
2 follow-up statements
000 
WGUS74 KMAF 252210
FFSMAF
TXC371-443-260000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 PM CDT SUN JUL 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM CDT FOR TERRELL AND 
EASTERN PECOS COUNTIES...

...A VERY DANGEROUS AND LIFE THREATENING FLASH FLOOD EVENT CONTINUES 
IN PECOS AND TERRELL COUNTIES...

SHORTLY BEFORE 400 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS 
CONTINUED TO REPORT WIDESPREAD FLASH FLOODING ACROSS THE WARNED 
AREA. MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE ACROSS 
EASTERN PECOS AND NORTHERN TERRELL COUNTIES THROUGH 7 PM CDT.

JUST BEFORE 5 PM CDT...A MOTORIST ON INTERSTATE 10 NEAR SHEFFIELD 
REPORTED A PICK UP TRUCK AND CAMPER FLOATING IN THE PECOS RIVER.

FARM TO MARKET ROAD 2400 IS CLOSED DUE TO HIGH WATER IN NORTHERN 
TERRELL COUNTY.

A MAJOR BRIDGE ON STATE HIGHWAY 349 HAS BEEN SEVERELY DAMAGED BY 
FLOOD WATERS 25 MILES NORTH OF DRYDEN. STATE HIGHWAY 349 IS CLOSED DUE TO 
HIGH WATER FROM SHEFFIELD TO DRYDEN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

LAT...LON 2990 10231 2985 10195 3058 10167 3091 10193 3040 10300

$$
000 
WGUS74 KMAF 260017
FFSMAF
TXC371-443-260400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT SUN JUL 25 2004

...THE FLASH FLOOD WARNING FOR PECOS COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

NO RECENT REPORTS OF FLOODING HAVE BEEN RECEIVED FROM PECOS COUNTY
AND THE HEAVY RAIN HAS DECREASED...THEREFORE THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE. ROAD CLOSURES ARE STILL POSSIBLE IN 
PECOS COUNTY...ESPECIALLY ALONG FM 2400 AND HIGHWAYS 349 AND 290
AROUND SHEFFIELD AND SURROUNDING COUNTY ROADS. MEASURED RAINFALL 
AMOUNTS AS HIGH AS FOUR AND ONE HALF INCHES HAVE BEEN RECEIVED FROM 
SOUTH PECOS COUNTY. IT MAY TAKE SEVERAL MORE HOURS FOR WATER OVER ROADS
TO RECEDE.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

LAT...LON 2990 10231 2985 10195 3058 10167 3091 10193 3040 10300

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:20 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 25, 2:20 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUL 25 2004

IN THE MIDDLE OF AN EXTENDED FLOOD EVENT SO WILL HAVE TO CONCENTRATE
ON SHORT TERM PORTION OF FORECAST.  WILL EXTEND THE FFA THROUGH
TONIGHT AS MODELS CONTINUE TO DEVELOP HEAVY PRECIP OVER MUCH OF
THE AREA AND MANY PORTIONS OF THE REGION HAVE BECOME RAIN SOAKED.
HPC EXCESSIVE RAINFALL DISCUSSION FOCUSES ON THIS AREA AND IS
CONCERNED ABOUT INTERACTION OF A COLD FRONT ACROSS THE BIG BEND/
LOWER TRANS PECOS... ABUNDANT MOISTURE THAT WILL CONTINUE TO FLOW
INTO THE AREA... AND THE FAVORABLE QUADRANT OF AN UPPER JET MOVING
OVER THE REGION.

HAVE HAD A NUMBER OF TROUBLE SPOTS WITH FLOODING TODAY.  LATEST RADAR
IMAGE LOOKS SIMILAR TO HOW IT DID 7 HOURS AGO WITH WIDESPREAD PRECIP
OVER BIG BEND... LOWER TRANS PECOS... SOUTHEASTERN NEW MEXICO... AND
NORTHERN PERMIAN BASIN.  INCREASED POPS TONIGHT AND TOMORROW FOR
SOUTHERN CWA AS MODELS TEND TO HOLD ON TO PRECIP LONGEST IN THAT
AREA.

HAVE TRENDED TEMPS DOWN THE NEXT FEW PERIODS AS CLOUDS/RAINFALL
LOOK TO HANG AROUND INTO MONDAY AND WILL LOSE ENERGY FROM WHAT SUN
DOES BREAK THROUGH TO EVAPORATE THE RAINFALL.  SHOULD SMASH DAILY
RECORD MIN MAX FOR MAF TODAY.

HEAVY RAINFALL MAY CONTINUE INTO MONDAY BUT THEN SHOULD SEE AN END
OF WET PATTERN WITH RETURN TO SEASONAL RAINFALL AFTER THAT AS
WEAK UPPER TROUGH REMAINS ACROSS THE CENTRAL U.S. AND RIDGE OVER THE
WEST.  RIDGE BUILDS ACROSS AREA IN EXTENDED WITH MEX GUIDANCE
PUSHING UPPER 90S BY LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             61  81  62  86 /  50  30  20  20
CARLSBAD NM               60  79  62  87 /  50  50  30  20
DRYDEN TX                 65  82  69  89 /  70  60  30  20
FORT STOCKTON TX          62  80  65  85 /  70  50  30  20
GUADALUPE PASS TX         57  75  57  79 /  50  50  30  20
HOBBS NM                  59  79  61  86 /  50  40  20  30
MARFA TX                  58  72  58  78 /  70  60  30  20
MIDLAND INTL AIRPORT TX   61  79  64  84 /  50  30  20  20
ODESSA TX                 60  80  63  86 /  50  30  20  20
WINK TX                   63  84  67  89 /  50  40  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TIL 11Z ALL ZONES.
NM...FLASH FLOOD WATCH TIL 11Z ALL ZONES.

&&

72
Hazardous weather outlook, Jul 25, 1:31 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT SUN JUL 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
131 PM CDT (1231 PM MDT) SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THE THREAT OF ADDITIONAL FLASH FLOODING WILL REMAIN HIGH THROUGH THE
OVERNIGHT HOURS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. FLOODING
ALONG THE RIO GRANDE RIVER IS ALSO EXPECTED. THE MOST LIKELY
LOCATIONS TO EXPERIENCE DANGEROUS FLASH FLOODING CONDITIONS WILL
GENERALLY BE SOUTH AND WEST OF THE PECOS RIVER. THIS INCLUDES...
SOUTHEAST NEW MEXICO...THE BIG BEND AND LOWER TRANS PECOS REGIONS OF
WEST TEXAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED FLASH FLOODING WILL BE POSSIBLE INTO MONDAY. THE MOST
LIKELY AREAS TO BE THREATENED BY FLOODING TOMORROW WILL BE THOSE
LOCATIONS SOUTHWEST OF THE PECOS RIVER. THIS WILL INCLUDE AREAS
ALONG THE RIO GRANDE RIVER.

THE SIGNIFICANT FLOODING EVENT THAT IS ONGOING ACROSS PARTS OF THE
AREA WILL SUBSIDE BY TUESDAY...AND THE PROBABILITIES OF HAZARDOUS
WEATHER WILL BE LOW TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED THROUGH TONIGHT.
SPOTTER GROUPS AND EMERGENCY MANAGERS ARE ENCOURAGED TO MONITOR THE
LATEST WEATHER INFORMATION AND BE PREPARED SHOULD HEAVY RAINFALL AND
FLASH FLOODING THREATEN THE AREA.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:07 PM CDTFlash Flood WarningMAFUpton3 hr
Jul 25, 3:20 AM CDTFlash Flood WarningMAFPecos, Terrell6 hr
Jul 25, 4:50 AM CDTFlash Flood WarningMAFLoving, Reeves, Ward6 hr
Jul 25, 9:15 AM CDTFlash Flood WarningMAFPecos, Terrell6 hr
Jul 25, 9:36 AM CDTFlash Flood WarningMAFBrewster6 hr
Jul 25, 9:47 AM CDTFlash Flood WarningMAFEctor3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.